Alert archive / Kentucky / Tornado Warnings in 2013

Tornado Warning 48, NWS Paducah, KY

August 9, 2013Crittenden County, Livingston County, Kentucky; Pope County, Illinois

NWS Paducah, KY issued this tornado warning at Aug 9, 2013, 3:27 PM CDT for Crittenden County, Livingston County, Kentucky; Pope County, Illinois. It was in force for 33 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2013, 3:27 PM CDT (20:27 UTC)
Expired
Aug 9, 2013, 4:00 PM CDT
In force
33 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Pope County, IL, Crittenden County, KY, Livingston County, KY

The radar

The Paducah radar (KPAH), 44 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 3:42 PM CDTTSTM WND GST 607 E Smithland, KYCOONS CHAPEL ROAD
Aug 9, 3:45 PM CDTFUNNEL CLOUD1 Sw Salem, KYPUBLIC REPORT RELAYED THROUGH WPSD-TV. PHOTOGRAPH SUPPORTS AT LEAST FUNNEL CLOUD CLASSIFICATION. TIME ESTIMATED BY RADAR.
Aug 9, 4:02 PM CDTTSTM WND GST 58Frances, KY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.5 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2013-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1933 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2013-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1933 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
458 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

203 
WFUS53 KPAH 092027
TORPAH
ILC151-KYC055-139-092100-
/O.NEW.KPAH.TO.W.0048.130809T2027Z-130809T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
327 PM CDT FRI AUG 9 2013

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN POPE COUNTY IN SOUTHERN ILLINOIS...
  SOUTH CENTRAL CRITTENDEN COUNTY IN WESTERN KENTUCKY...
  CENTRAL LIVINGSTON COUNTY IN WESTERN KENTUCKY...

* UNTIL 400 PM CDT

* AT 326 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED NEAR BURNA...AND MOVING EAST AT 30 MPH.

  HAZARD...TORNADO AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED ROTATION.

  IMPACT...MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE TO
           ROOFS...WINDOWS AND VEHICLES WILL OCCUR. FLYING DEBRIS
           WILL BE DEADLY TO PEOPLE AND ANIMALS. TREE DAMAGE IS
           LIKELY.

* LOCATIONS IMPACTED INCLUDE...
  BURNA...SALEM...SMITHLAND AND DYCUSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3714 8849 3726 8851 3732 8814 3715 8812
      3713 8818 3715 8819 3712 8822
TIME...MOT...LOC 2027Z 265DEG 28KT 3721 8842

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$
1 follow-up statement
067 
WWUS53 KPAH 092037
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
337 PM CDT FRI AUG 9 2013

ILC151-092047-
/O.CAN.KPAH.TO.W.0048.000000T0000Z-130809T2100Z/
POPE IL-
337 PM CDT FRI AUG 9 2013

...THE TORNADO WARNING FOR SOUTHEASTERN POPE COUNTY IN SOUTHERN
ILLINOIS IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3715 8836 3725 8836 3730 8814 3715 8812
TIME...MOT...LOC 2037Z 265DEG 28KT 3720 8831

$$

KYC055-139-092100-
/O.CON.KPAH.TO.W.0048.000000T0000Z-130809T2100Z/
LIVINGSTON KY-CRITTENDEN KY-
337 PM CDT FRI AUG 9 2013

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL CRITTENDEN
AND EAST CENTRAL LIVINGSTON COUNTIES IN WESTERN KENTUCKY UNTIL 400 PM
CDT...

AT 335 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED 5 MILES SOUTHEAST OF BURNA...AND MOVING EAST AT 30 MPH.

HAZARD...TORNADO AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED ROTATION.

IMPACT...MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE TO
         ROOFS...WINDOWS AND VEHICLES WILL OCCUR. FLYING DEBRIS WILL
         BE DEADLY TO PEOPLE AND ANIMALS. TREE DAMAGE IS LIKELY.

LOCATIONS IMPACTED INCLUDE...
SALEM AND DYCUSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN
PADUCAH.

&&

LAT...LON 3715 8836 3725 8836 3730 8814 3715 8812
TIME...MOT...LOC 2037Z 265DEG 28KT 3720 8831

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Aug 9, 2:46 PM CDT, 41 minutes earlier.

Area forecast discussion, Aug 9, 2:46 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
246 PM CDT Fri Aug 9 2013

.SHORT TERM...(This Evening through Sunday night)
ISSUED AT 245 PM CDT FRI AUG 9 2013

An MCV obvious in satellite imagery over Carter and Ripley
counties in Missouri will push eastward across the area through
the late afternoon and into the evening. Ahead of it a large mass
of rain and some embedded thunder will continue to push to the
northeast late this afternoon.

Looks like we are just beginning to see the expected convective
development over west Kentucky. Really do not feel there will be
any development over southeast Missouri behind the rain shield,
and feel that all other activity should be done and east of the
area by sunset if not 00Z. Noticed a little wind in the line
segment just northwest of KPAH, so will have to monitor the better
cells for wind potential and of course heavy rainfall. Significant
flooding does not seem to be a major concern due to the relatively
quick motion of the convective cells.

Looking farther west a larger mid/upper level disturbance over
Kansas is expected to shear out as it moves eastward through our
region late tonight and Saturday morning. The models generally
keep the focus for precipitation/convection over the southern
half of the area, near the weak frontal boundary and better low-
level moisture. The main concern will be locally heavy rainfall
and frequent lightning.

The GFS is quite agressive in bringing in drier air for later
Saturday and Saturday night, but the NAM and SREF are not as quick
to dry us out. Really do not want to believe the drying until we
see a significant northerly push across the area. Will keep some
20-30 pops over mainly the southwest Saturday night. A light south
wind tries to develop Sunday ahead of our next disturbance in the
cyclonic flow aloft and cold front. Will increase pops a bit
Sunday and Sunday night, but they will still be mainly 20-30
percent and continue to emphasize the southwest.

Temperatures will be modulated by convection, but should continue
to be at least a few degrees below normal in most places.

.LONG TERM...(Monday through Friday)
ISSUED AT 245 PM CDT FRI AUG 9 2013

Not much change is anticipated through the weekend into early next
week. The meandering boundary will continue to linger and hold
nearly stationary across the lower Ohio and mid Mississippi river
valley. As a result, any perturbations shooting out of the mean
westerlies from the rotation of energy across the Great Lakes/long
wave trof will ride overtop said boundary and result in much the
same as we have seen all week...that is daily chances of showers and
thunderstorms with rains/heavy rains the primary threat as forecast
PW's remain high.

Hope for change is coming, however, as both the 12z gfs and the 00z
euro provide for a robust mid week frontal passage. The euro is
moreso (robust) than the gfs, but both effectively end pcpn chances
with passage Tue night. High pressure to the north then builds in
cooler/drier/pleasantly less humid air for the Wed-Fri time period.
Temps should cool 5-10F and Dew points nearly 10F will make for a
welcome respite to the recent muggy warmth/humidity.

&&

.AVIATION...
ISSUED AT 1239 PM CDT FRI AUG 9 2013

Looks like the weak surface boundary is located from near KCGI to
near KOWB. A band of showers and a few thunderstorms over
southeast Missouri will impact KCGI for the next couple of hours.
Did not go lower than MVFR levels, but it may briefly go lower in
a heavy downpour. After 20Z, expect most of the convective
activity to be east of KCGI. Thunderstorm development is likely along
and south of the boundary, but not sure if coverage will be
focused along it or in the clearer, warmer air just south over
west Kentucky. Decided to play it optimistically and just go with
a VCSH at KPAH and KOWB for the mid and late afternoon.

An upper level disturbance over the panhandle regions of Kansas
and Oklahoma will shear out/weaken as it moves eastward through
our region late tonight and early Saturday. This should impact
only the southern half of the area, so will keep MVFR conditions
confined to KCGI and KPAH, but will run them from the pre-dawn
hours through the end of the forecast. KOWB will be on the edge
and may see lower conditions than forecast, but confidence is not
high enough to go lower at this time.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...DRS
LONG TERM...DH
AVIATION...DRS
Hazardous weather outlook, Aug 9, 3:26 AM CDT, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
326 AM CDT FRI AUG 9 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
326 AM CDT FRI AUG 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS REMAIN IN THE FORECAST TODAY AND TONIGHT WITH
SLIGHTLY BETTER CHANCES OVER WEST KENTUCKY...SOUTHEAST MISSOURI
AND FAR SOUTHERN ILLINOIS. LOCALLY HEAVY RAIN...GUSTY WINDS AND
LIGHTNING WILL BE THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE ON AND OFF CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH
EARLY NEXT WEEK. AGAIN...LOCALLY HEAVY RAIN...GUSTY WINDS AND
LIGHTNING WILL BE THE PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. RAINFALL REPORTS ARE
ENCOURAGED.

In the hours before

Special weather statement, Aug 9, 2:16 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
216 PM CDT FRI AUG 9 2013

ILZ088-089-092>094-KYZ004-005-092000-
ALEXANDER IL-BALLARD KY-JOHNSON IL-MASSAC IL-MCCRACKEN KY-PULASKI
IL-UNION IL-
216 PM CDT FRI AUG 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ALEXANDER...EASTERN
UNION...PULASKI...MASSAC AND JOHNSON COUNTIES IN SOUTHERN
ILLINOIS...AND NORTHERN BALLARD AND NORTHERN MCCRACKEN COUNTIES IN
WESTERN KENTUCKY UNTIL 300 PM CDT...

AT 209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DONGOLA TO 5 MILES
EAST OF TAMMS TO MOUNDS...AND MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  VIENNA...KARNAK...NEW COLUMBIA...OLMSTED...CYPRESS...NEW GRAND
  CHAIN...BUNCOMBE...BELKNAP...JOPPA AND SIMPSON.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Local storm report, Aug 9, 3:06 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
306 PM CDT FRI AUG 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND GST     1 W ROUND KNOB          37.22N 88.75W
08/09/2013  M55 MPH          MASSAC             IL   TRAINED SPOTTER

&&

DAVIDH
Local storm report, Aug 9, 3:07 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
307 PM CDT FRI AUG 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     HAIL             1 W ROUND KNOB          37.22N 88.75W
08/09/2013  M0.75 INCH       MASSAC             IL   TRAINED SPOTTER

            DIME SIZED HAIL

&&

DAVIDH
Special weather statement, Aug 9, 3:22 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
322 PM CDT FRI AUG 9 2013

ILZ090-094-KYZ007-010-011-092100-
CRITTENDEN KY-LIVINGSTON KY-LYON KY-MASSAC IL-POPE IL-
322 PM CDT FRI AUG 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POPE AND
SOUTHEASTERN MASSAC COUNTIES IN SOUTHERN ILLINOIS...AND SOUTHERN
CRITTENDEN...NORTHWESTERN LYON AND CENTRAL LIVINGSTON COUNTIES IN
WESTERN KENTUCKY UNTIL 400 PM CDT...

AT 317 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF BURNA...OR 11 MILES
NORTHEAST OF PADUCAH...MOVING EAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  BURNA...SALEM...SMITHLAND...DYCUSBURG AND KUTTAWA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Local storm report, Aug 9, 3:27 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
327 PM CDT FRI AUG 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     BLIZZARD         CAPE GIRARDEAU          37.31N 89.55W
08/09/2013                   CAPE GIRARDEAU     MO   PUBLIC

            WATER OVER SOME ROADS

&&

DAVIDH
Local storm report, Aug 9, 3:27 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
327 PM CDT FRI AUG 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLOODING         CAPE GIRARDEAU          37.31N 89.55W
08/09/2013                   CAPE GIRARDEAU     MO   PUBLIC

            WATER OVER SOME ROADS

&&

DAVIDH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 2:30 PM CDTSevere Thunderstorm WarningPAHBallard, McCracken30 min
Aug 9, 3:00 PM CDTSevere Thunderstorm WarningPAHMcCracken30 min
Aug 9, 4:00 PM CDTSevere Thunderstorm WarningPAHCaldwell, Crittenden, Lyon30 min
Aug 9, 4:08 PM CDTFlash Flood WarningPAHCaldwell, Crittenden, Lyon2 hr
Aug 9, 5:20 PM CDTAreal Flood AdvisoryPAHMuhlenberg115 min

Nearby

Tornado Warnings in Kentucky, 2013Tornado Warnings in Illinois, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.